man hospitalized after overdosing on nutritional supplements

You will also be interested


[EN VIDÉO] Winter: are vitamin supplements necessary?
To prevent infections or fight fatigue, many people take vitamins as winter approaches. But is this supplement really effective?

How can you overdose on drugs oralcohol, you can overdose on nutritional supplements, which can have serious health consequences. Extreme case this is evidenced by this middle-aged man being treated at a Cardiff hospital. The patient used more than 20 different nutritional supplements, vitamins DK, C, B2, 9 and 6, as well as others minerals and probiotics at doses well above recommendations. Among them, vitamin D up to 15,000 IU, when a daily dose of 400 IU is recommended for an adult. An excess that put his health at risk.

A cocktail of harmful supplements

Upon arrival at the hospital, the patient had experienced symptoms for three months that did not resolve after discontinuation of the overdose cocktail of dietary supplements. He is suffering from nausea, pains belly, diarrhea, dry mouth, feeling thirsty and impressive weight loss (12 kg). His medical history, difficult as he suffered from several illnesses and severe infections, probably weakened him due to the abuse of nutritional supplements.

His blood tests show a hypercalcemiaexcess calcium in bloodexcess creatinine This indicates kidney failure, the amount of vitamin D is seven times more than the human body needs to function. From 375 nmol/l of vitamin D, doctors consider intoxication. to doses of patients was higher than 400 nmol/l.

After eight days in the hospital, where the man was rehydrated and treated with bisphosphonates to treat hypercalcemia, he was able to return home with intensive medical care. Two months after admission, the patient’s blood calcium levels returned to normal. However, vitamin D levels were still above 400 nmol/L. With her half life After two months, vitamin D remains in the body for a long time, and the symptoms of poisoning can last for several weeks after stopping use.

What you need to know about vitamin D

Vitamin D poisoning is rare and the scientific literature on the subject is quite limited. Symptoms of vitamin D poisoning appear to be systemic and are often secondary to hypercalcemia. Vitamin D is important for the normal functioning of the human body, it is supplied with food or synthesized through a Sun exposure. People who are deficient in vitamin D, often in the elderly or debilitated, or duringwinter in countries and regions where sunlight levels are too low, such as Northern Europe, vitamin D treatment may be justified.

According to French public health, true vitamin D deficiency is rare in France. A moderate deficit is common but can be overcome without supplementation; increasing its activity physical for example. This vitamin also has no scientifically proven benefits Covid-19 in people who are not deficient, and even in this population, the results are conflicting. However, the risks associated with overdose are very real.

Reading ideas for summer with Futura?

To celebrate the start of the holidays, we’re offering Mag Futura for €15 instead of €19, a 20% discount. !

What is Mag Futura?

  • Our first 200+ page paper magazine to make science accessible to as many people as possible
  • 4 main scientific questions 2022, from the Earth to the Moon
  • Home delivery*

*The special offer is valid until July 19. Delivery is carried out in France (except French cities), Switzerland, Belgium.

Interested in what you just read?

Leave a Comment